This is the second post on Accutane. Please click here to read the first part.
So how far would you be willing to go for clear skin? Would you be willing to put your whole body at risk? Only if you have experienced acne first hand will you understand the pain and frustration when nothing works to clear your acne. Only you know how excruciating it feels when you have to go to work but your acne is bad. Even as strongly as I felt about the drug, I bought it after it was prescribed to me. That’s how desperate I was!!!!! Though I never took it, I can truly understand why so many people do – acne is a big blow to your confidence and happiness.
So now let’s just take a look at what it is.
What is Accutane
Accutane (isotretinoin) was initially meant as a chemotherapy drug for the treatment of cancer. However further research proved that it was ineffective in the treatment of cancer but it was found to be effective in treating acne. It was initially meant only for the treatment of the most severe cases of acne, acne that did not respond to anything else, but today it is prescribed for even mild cases.
How it Works
1. It dramatically decreases the size of the oil glands in the skin.
2. The acne bacteria that live in the oil in the skin also decrease as the production of oil is decreased.
3. It slows down skin cell turnover which in turn prevents clogged pores.
However, while it may help clear your skin, you’ll be putting your whole body through hell, as Accutane has a lot of serious and even dangerous side effects.
Here are some of the most common side effects of the drug – dry skin, itching, rash, dry nose, nosebleeds, cracking or peeling skin, dry mouth and lips, cracks in the corners of the mouth, dry eyes, inflammation of the whites of the eyes, joint pain, back pain, dizziness, drowsiness and nervousness. And mind you these are just some of the side effects and the most common ones. There are other side effects like liver damage and alopecia (thinning of hair) which may be permanent. Some side effects may even occur even after the medication has been stopped. Check this link for the full list of side effects. http://www.rxlist.
The thing is, you don’t know if Accutane is going to work for you. Also you don’t know if you are going to suffer from the million side effects of it. Normally medicines are only prescribed only when the benefits outweigh the risks and I don’t think Accutane passes that test.
Acne is not a standalone cosmetic problem. It’s a sign that something is not working right in your body. You’re better off trying to fix that and making yourself healthier in the process. Don’t destroy your whole body trying to cure your acne. Taking a chemotherapy drug for anything other than cancer is really not worth it.
If this does not convince you I suggest you Google “Living with the side effects of Accutane” and read the stories that appear in the results before taking the drug.
Do comment and let me know if you have taken Accutane and your experience with it.
K saysAugust 25, 2017 at 4:38 am
I was recently prescribed with Accutane and just like you, the doctor did not warn me that the drug he was prescribing me with was in fact, accutane. I took it without doing much research as I am only 22 and one week into taking the drug, I noticed my skin getting drier and the appearance of dandruff as well. I also started developing really bad aches on my abdomen and because of these aches, I had many sleepless nights. I went back to the dermatologist but the doctor kept insisting that it was not the drug and it was some other factors e.g. Gastric. So I went and consult another doctor and was prescribed medications for gastric. However after taking a full week of gastric medicine, the pain was still there. So I decided to stop taking any medication of all sort and within 2 days the pain went away.
I took accutane for a month I am still left with pimples but I’d rather have pimples than to have problems internally in my body. You’re basically trading one problem for another. Thank you very much for your post. I wish I had came upon it sooner but I’m glad I decided to stop it earlier.
Anjali Lobo saysAugust 28, 2017 at 10:39 am
Sorry to hear that. I think all doctors are required to tell patients all the side effects of Accutane, but sadly they do not. Happy to know that you stopped and the symptoms went away.
Emma saysMarch 21, 2018 at 11:33 am
I took accutane when I was 12-14, I had severe cystic acne. It’s worked wonders, although it look 3 times longer than the perscribed time frame to notice considerable changes. When I came off it, my skin was acne free and glowing. Although there were negative side affects, I had a couple of blood noses throughout the two years, low self esteem, dry lips, cracked lips and barely any oil production (which was sort of a win because no oily hair!) I was irritable and tired constantly too. In my opinion, accutane has a lot of negative connotations associated with it, you hear all these horror stories and barely any positive ones. But for me it worked, although; it most definitely was a last resort. I tried over 63 different methods before I went on accutane!
Anjali Lobo saysMarch 22, 2018 at 11:04 pm
Thanks for sharing your experience Emma. Happy that it worked for you. 🙂
Amelie saysJune 3, 2018 at 2:04 am
Thanks for the wonderful article
Nicole saysFebruary 14, 2019 at 11:19 am
Im so stuck on the decision to take it as the serious side effects scare me, I’ve read people had kidney failure, diabetes and even some had bad vision all lasting effects which I am not sure I want to risk when I have children. Im 22 been suffering since 13 but its at my worst now than when I was young I have acne on my face, back and chest and started getting large boils on my thigh and hips area. Im on erythromycin and benzoyl peroxide whilst I wait to see the dermatologist my GP says accutane is probably all thats left for me and likely my dermatologist will prescribe that (Im on a 6 month wait list though to just meet with a dermatologist spent years trying everything before GP would even refer me on the NHS) Surely accutane isnt the only thing left? Just want clear skin to not be in pain all my family have clear skin only I suffer badly and Im sick of the stares. I feel so alone most people only get it on their face but its all over me and I havent met anyone my age with it, Im so depressed.
Anjali Lobo saysFebruary 15, 2019 at 11:22 pm
Sorry to hear about your struggles with acne.
Just wanted to know if you’ve tried any diet changes to try and manage acne? Drop me an email at email@example.com and I can help you better.